Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

An easier proof of the maximal arcs conjecture


Authors: Simeon Ball and Aart Blokhuis
Journal: Proc. Amer. Math. Soc. 126 (1998), 3377-3380
MSC (1991): Primary 51E21; Secondary 05B25
MathSciNet review: 1476115
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It was a long-standing conjecture in finite geometry that a Desarguesian plane of odd order contains no maximal arcs. A rather inaccessible and long proof was given recently by the authors in collaboration with Mazzocca. In this paper a new observation leads to a greatly simplified proof of the conjecture.


References [Enhancements On Off] (What's this?)

  • 1. S. BALL, A. BLOKHUIS AND F. MAZZOCCA, Maximal arcs in Desarguesian planes of odd order do not exist, Combinatorica 17, (1997), 31-41. CMP 97:17
  • 2. Aldo Cossu, Su alcune proprietà dei {𝑘,𝑛}-archi di un piano proiettivo sopra un corpo finito, Rend. Mat. e Appl. (5) 20 (1961), 271–277 (Italian). MR 0139995
  • 3. R. H. F. Denniston, Some maximal arcs in finite projective planes, J. Combinatorial Theory 6 (1969), 317–319. MR 0239991
  • 4. László Rédei, Lückenhafte Polynome über endlichen Körpern, Birkhäuser Verlag, Basel-Stuttgart, 1970 (German). Lehrbücher und Monographien aus dem Gebiete der exakten Wissenschaften, Mathematische Reihe, Band 42. MR 0294297
    L. Rédei, Lacunary polynomials over finite fields, North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York, 1973. Translated from the German by I. Földes. MR 0352060
  • 5. J. A. Thas, Construction of maximal arcs and partial geometries, Geometriae Dedicata 3 (1974), 61–64. MR 0349437
  • 6. J. A. Thas, Some results concerning {(𝑞+1)(𝑛-1);𝑛}-arcs and {(𝑞+1) (𝑛-1)+1;𝑛}-arcs in finite projective planes of order 𝑞, J. Combinatorial Theory Ser. A 19 (1975), no. 2, 228–232. MR 0377682
  • 7. J. A. Thas, Construction of maximal arcs and dual ovals in translation planes, European J. Combin. 1 (1980), no. 2, 189–192. MR 587531, 10.1016/S0195-6698(80)80052-7

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 51E21, 05B25

Retrieve articles in all journals with MSC (1991): 51E21, 05B25


Additional Information

Simeon Ball
Affiliation: Department of Mathematics, Vrije Universiteit Amsterdam, De Boelelaan 1105, 1081 HV Amsterdam, The Netherlands

Aart Blokhuis
Affiliation: Department of Mathematics, Vrije Universiteit Amsterdam, De Boelelaan 1105, 1081 HV Amsterdam, The Netherlands

DOI: http://dx.doi.org/10.1090/S0002-9939-98-04653-X
Received by editor(s): March 23, 1997
Communicated by: Jeffry N. Kahn
Article copyright: © Copyright 1998 American Mathematical Society